2023 Volume 18 Issue 3 Pages 159-163
Introduction: In patients receiving opioids, relief of cancer pain by palliative radiation therapy or other means can lead to opioid discontinuation and subsequent withdrawal symptoms, such as agitation, insomnia, and diarrhea, due to opioid-related physical dependence. Appropriate steps should be taken to prevent these symptoms. Case: A 72-year-old man underwent surgery for esophageal cancer. He developed low back pain and right lower limb pain, and was diagnosed with sacral and right iliac bone metastases. His pain was resistant to oxycodone (OXC), so he was simultaneously treated with methadone (MDN) and palliative radiotherapy. His pain gradually decreased, and MDN was tapered and switched to OXC, which was in turn discontinued at 20 mg/day at the patient's strong request. After OXC discontinuation, akathisia, anxiety, and diarrhea appeared as withdrawal symptoms. These were treated with immediate-release OXC, transdermal fentanyl, and suvorexant. Discussion: When discontinuing opioids, dose reduction below 10% per week is recommended, de-escalation to the lowest possible dose should be followed by cessation. In case of withdrawal symptoms, immediate-release opioids may be used, and opioid tapering should be attempted in parallel with symptom control.